Methotrexate and bloating

Options

Hi, I'm on 10 mg Methotrexate (for colitis) and have struggled with severe bloating and associated symptoms and after trying every type of adjustment to food types and having every test possible, it was finally suggested to me last week that the methotrexate is causing the bloating. Frankly I was shocked to only be told this so belatedly as it's been an expensive exercise to date to find the cause. Also my physio and GP believe that the bloating has meant that my core muscles haven't been able to engage and I've developed a very sore back and hip (torn tendon), and my centre of balance changed given the severity of the bloating. I'm an marathon runner so it's been very disruptive! Great news is that I'm changing to methotrexate injections tomorrow and I'm excited to think the bloating will disappear.

I'd love to know from others if the bloating is expected to disappear quickly or the impact on the stomach will taking longer to right itself (constipation, wind, burping, etc)? Also if you've suffered from bloating if that has impacted your core stability? I've generally followed a low FODMAP diet to try and manage the bloating but not clear that it makes any difference.

(Note I'm also on Humira (for ankylosing Spondylitis) but have been for some years and don't seem to have side affects. I was bald from alopecia before methotrexate but my hair grew back since I've been on the drug. When I had a break from methotrexate last year my hair started to fall out but then grew back when I went back on the drug. I believe that is the reverse of what is expected so figure my body is just a bit weird haha. My doc says that auto immune diseases hunt in packs so once you get one 😂)

Thanks so much and take care. Karyn

Comments

  • chrisb
    chrisb Moderator Posts: 704
    Options

    Hi @KarynFreeman and welcome to the Versus Arthritis forum.

    You suffer from colitis and are on Methotrexate as a result. This has caused severe bloating which you hope will be alleviated by changing to injections very shortly, I hope this does the trick. You also suffer from ankylosing Spondylitis but fortunately here the drug you are taking doesn’t have any side effects. 

    If you haven’t already visited our website then you may find it useful to visit and read the articles on Methotrexate and it’s side effects:


    I couldn’t see anything specifically tying Methotrexate to bloating however. 

    Also, this section on ankylosing Spondylitis may also be of interest:


    I hope that forum members are able to provide you with useful feedback into their experiences with bloating. 

    Best Wishes

    ChrisB (Moderator)

    Need more help - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm

  • Tom
    Tom Member Posts: 522
    Options

    Welcome to the forum, @Wannabeabago . I see that you are currently being treated with Methotrexate injections, that are giving rise to unpleasant side effects. Here is a link to information on our website:

     


     This should cover a lot of the ground, but if you have further concerns or the side effects continue, please do speak to your rheumatology nurse or your GP.

     Keep posting and let us know how you get on.

     Tom, Moderator.